California, 2013

Wildfire in California, August 19 to 26, 2013

August 19 to 26, 2013 · NWS SGX · 1 event in 1 county or zone

The Gobblers Fire started around 1336 PST on the 19th, burning in steep, inaccessible terrain west of Gobblers Knob, near Stockton Flats at the upper end of Lytle Creek. The Gobblers Fire began as a result of thunderstorms and lightning that started over twenty fires on the San Bernardino National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Gobblers Fire started around 1336 PST on the 19th, burning in steep, inaccessible terrain west of Gobblers Knob, near Stockton Flats at the upper end of Lytle Creek. The Gobblers Fire began as a result of thunderstorms and lightning that started over twenty fires on the San Bernardino National Forest. The steep terrain and fuels involved created roll-out (burning debris rolling downhill), which helped spread the fire. Closures of the fire area and roads into the fire include Stockton Flats, Coldwater Canyon and Paiute Canyon yellow-post sites, Forest Road 3N06 above the shooting range, and Forest Road 3N33 closed at the 3N31 junction. No structures were threatened or destroyed and no injuries reported. The fire burned 413 acres before being fully contained on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 19, 1:15 PM PST, 21 minutes earlier.

Area forecast discussion, Aug 19, 1:15 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT MON AUG 19 2013

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WEST OF POINT CONCEPTION WILL DRAW A
LIMITED AMOUNT OF MID LEVEL MONSOONAL MOISTURE INTO SOUTHERN
CALIFORNIA WITH WIDELY SCATTERED THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH THIS
EVENING. THE THUNDERSTORMS WILL PRODUCE LIGHTNING STRIKES...LOCALLY
STRONG GUSTY WINDS...AND BRIEF HEAVY RAINFALL. AS THE TROUGH OF LOW
PRESSURE WEAKENS AND MOVES INLAND THROUGH NORTHERN AND CENTRAL
CALIFORNIA...DRIER SOUTHWEST FLOW ALOFT AND STRONGER ONSHORE FLOW
WILL FOLLOW FOR TUESDAY AND WEDNESDAY...WEAKENING LATE IN THE WEEK.
A GREATER INFLUX OF MONSOONAL MOISTURE IS POSSIBLE FOR NEXT WEEKEND
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

REMAINDER OF THIS AFTERNOON THROUGH TUESDAY...
LOW HAS BEEN TRACKING WEST SOUTHWEST IF ITS MOVING AT ALL.
BAROCLINIC MODELS HAVE PICKED UP ON THIS MOTION SHOWING 3-5 KT
MOVEMENT THROUGH TONIGHT. A SLOWER...WESTWARD MOVEMENT WOULD KEEP
THE DOOR OPEN FOR ADDITIONAL MONSOON MOISTURE AND INSTABILITY OVER
SW CALIFORNIA. UPPED POPS THROUGH THIS EVENING OVER MOUNTAINS AND
DESERTS AND INCLUDED AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR
TUESDAY. WHAT FEW ASOS REPORTS OVER MOUNTAINS AND DESERTS INDICATE
CLOUDS BASES ARE BEGINNING TO LOWER...NEAR 7000 FEET MSL...DOWN FROM
+10000 FT MSL THIS MORNING. JUST GOT A REPORT OF HEAVY RAIN/FLASH
FLOODING ALONG HIGHWAY 18 IN APPLE VALLEY.

TUESDAY NIGHT INTO THURSDAY...
GOING WITH THE GENERAL DRYING AND STABILIZING TREND UNDER HIGH
PRESSURE RIDGE BUILDING WESTWARD ALONG US/MEXICO BORDER. THIS
TEMPORARILY CLOSES THE DOOR ON MONSOON MOISTURE...AND THE LOW DRIFTS
FAR ENOUGH TO THE NORTH TO NOT BE A CONTROLLING FACTOR ON SW
CALIFORNIA WEATHER. WILL STILL HAVE ENOUGH RESIDUAL MOISTURE FOR
AFTERNOON CUMULUS OVER MOUNTAINS BUT NO THUNDERSTORMS ARE FORECAST.
HAVE THE MARINE LAYER FORECAST TO LOWER THROUGH THIS PERIOD WITH
STRATUS CLOUDS MAINLY AFFECTING IMMEDIATE COAST/OVER WATER AND
WESTERN VALLEYS/ELEVATIONS AT OR BELOW 500 FEET MSL. WARMING TREND
OF ABOUT 4 DEGREES PER DAY.

THURSDAY NIGHT INTO NEXT MONDAY...WENT WITH THE GFS MODEL SHOWING A
MUCH WETTER MONSOON SURGE...RESULTING FROM TROPICAL WAVE/REMNANTS OF
A TROPICAL CYCLONE ROUNDING THE WESTERN EDGE OF THE HIGH PRESSURE
RIDGE AND MOVING NORTH ALONG THE WEST COAST/SPINE OF BAJA
CALIFORNIA. SHOWING THUNDERSTORMS DAY AND NIGHT...STARTING OUT AS
DRY THURSDAY NIGHT/FRIDAY BUT TURNING WET OVER THE WEEKEND.
PRELIMINARY STORM TOTALS LOOK TO BE OVER TWO INCHES AND ALL
AREAS...INCLUDING COASTS AND VALLEYS...COULD HAVE THUNDERSTORMS WITH
SIGNIFICANT DOWNPOURS. STAY TUNED.

&&

.AVIATION...
191956Z...COAST/VALLEYS...THROUGH 20/0100 UTC...UNRESTRICTED VIS
WITH SCT-FEW CLDS AOA 9000 FT MSL...IN ADDITION TO SCT CLDS
1200-1500 FT MSL LINGERING WITHIN 5 SM OF THE COAST. 20/0100-0700
UTC...STRATUS MOVING BACK INLAND...EVENTUALLY REACHING 20 SM INLAND
BY 20/1400 UTC...WITH BASES AND TOPS SIMILAR TO THIS MORNING. SLOW
CLEARING AGAIN TUESDAY MORNING...WITH STRATUS CLEARING TO THE COAST
DURING THE 20/1600-1900 UTC TIME-FRAME.

MTNS/DESERTS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING...MAINLY OVER THE RIVERSIDE AND SAN BERNARDINO
MTNS AND HIGH DESERTS...BUT POSSIBLY IN THE LOWER DESERTS AND
MOUNTAINS AS WELL...WITH BASES NEAR 9000 FT MSL AND TOPS TO
35000-40000 FT MSL. THESE STORMS MAY PRODUCE SMALL HAIL...STRONG
UPDRAFTS...2-5SM VIS IN HEAVY RAIN...AND LOCAL GUSTY SFC WINDS TO 40
KT. OTHERWISE...SCT-BKN CLDS AOA 9000 FT MSL AND UNRESTRICTED VIS
THROUGH TUESDAY MORNING.

&&

.MARINE...
ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER WILL OCCUR DURING THE
EVENINGS THROUGH TUESDAY...INCLUDING A PEAK OF 7.2 FEET THIS
EVENING. SOME VULNERABLE LOW-LYING AREAS ALONG THE COAST MAY
EXPERIENCE SOME MINOR TIDAL OVERFLOW DURING TIMES OF HIGHEST TIDE.

&&

.HYDROLOGY...
FLASH FLOOD THREAT STILL LOW TO MODERATE...GROUND BASED GPS
PRECIPITABLE WATER SENSORS ACROSS SW CALIFORNIA HAVE AMOUNTS RANGING
BETWEEN 1.4 AND 1.8 INCHES...BUT TRANSPORT WINDS ARE STILL SE +15
MPH SO DURATION OF STORMS OVER ANY ONE LOCATION IS GENERALLY NOT
SUPPORTIVE OF FLASH FLOOD WATCH. HOWEVER WHERE TRAINING OF CELLS OR
STORMS MOVING DOWN BASING AND ADDING TO RUNOFF...AS WITH THE THE
CELL OVER APPLE VALLEY...THEN FLASH FLOODING WILL BE A
CONCERN...ALSO OVER ANY OF THE RECENT BURN SCARS..BOTH THIS SUMMER
AND FROM 2012 AND 2011.

&&

.FIRE WEATHER...
EXPECT A MIX OF WET AND DRY THUNDERSTORMS...GENERALLY ENDING AROUND
2000 PDT THIS EVENING...AND THEN FIRING BACK UP AROUND 1000 PDT
TUESDAY. COULD BE SOME NOCTURNAL THUNDERSTORMS TONIGHT...BUT DO NOT
EXPECT THE FREQUENT LIGHTNING OR COVERAGE THAT WE HAD THIS MORNING.
TEMPORARY BREAK FOR WEDNESDAY AND THURSDAY...BUT THERMAL LOW
DEVELOPMENT OVER DESERTS WILL INCREASE AFTERNON AND EVENING WESTERLY
WINDS...AWAKING ANY SLEEPERS AND/OR INCREASING FIRE ACTIVITY ACROSS
ONGOING FIRES. ANOTHER MONSOON SURGE FOR THURSDAY NIGHT THROUGH NEXT
MONDAY...WILL PROBABLY START OUT AS DRY...BUT MORE LIKELY WET
THUNDERSTORMS OVER THE WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HARRISON
SHORT TERM WARNINGS...JJT/PALMER
Hazardous weather outlook, Aug 19, 2:00 AM PST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT MON AUG 19 2013

CAZ055-056-058-060>062-200100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
300 AM PDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL LOW PRESSURE WEST OF POINT CONCEPTION WILL DRAW A
LIMITED AMOUNT OF MID LEVEL MONSOONAL MOISTURE INTO SOUTHERN
CALIFORNIA WITH WIDELY SCATTERED THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH THIS
EVENING. THE THUNDERSTORMS WILL PRODUCE LIGHTNING STRIKES...LOCALLY
STRONG GUSTY WINDS...AND BRIEF HEAVY RAINFALL. ISOLATED FLASH
FLOODING IS POSSIBLE WHERE THUNDERSTORMS TRACK REPEATEDLY ACROSS THE
SAME AREA...MAINLY FOR SAN BERNARDINO COUNTY DESERT AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AND WEDNESDAY...DRYING AND INCREASING ONSHORE FLOW
WILL BRING LOCALLY GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS
EACH LATE AFTERNOON THROUGH LATE EVENING LOCALLY INCREASING THE
WILDFIRE POTENTIAL.

.SPOTTER INFORMATION STATEMENT
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR SAN BERNARDINO COUNTY
FOR THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

17

In the hours before

Special weather statement, Aug 19, 12:23 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 PM PDT MON AUG 19 2013

CAZ055-060-192115-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
123 PM PDT MON AUG 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN BERNARDINO COUNTY
UNTIL 215 PM PDT...

AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG HIGHWAY 18 BETWEEN LUCERNE VALLEY AND
APPLE VALLEY...MOVING NORTHWEST AT 10 MPH. THIS STORM WILL LIKELY
PRODUCE PEA SIZE HAIL...FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG
WIND GUSTS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3443 11727 3461 11714 3448 11692 3434 11704
TIME...MOT...LOC 2020Z 115DEG 8KT 3441 11706

HARRISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
August 19, 1:36 PM PST to August 26, 5:00 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473536.